If you’ve been a long time reader then you know that I’d suffered with acne for a very long time, that is until I went on Accutane. Accutane has completely rid my skin of the spots and blackheads that used to cover my skin, and while that is an absolutely amazing thing, it is still a very harsh drug with many difficult side effects. And through doing my research before I went on Accutane, I never really found any information on some specific things I could do to help me through the side effects. So I thought this would be a great post, maybe not for my everyday readers but for those of you out there who are suffering through the drug or who are considering to take it.
This is probably the most common and irritating side effect people experience while on Accutane. I remember almost having a panic attack when I went out to lunch with my friends because I forgot my chapstick – I actually made my friend who was driving pull into a gas station so I could buy something. I couldn’t even get through a single lunch without my chapstick, my lips would get super dehydrated, peel and crack, all within an hours or so. *Keep in mind when I say chapstick, I don’t mean the actual brand I just mean a lip balm.
Now you can imagine this became a problem at night when I wasn’t able to apply a lip product constantly. But one product I found that could keep my lips moist all night was the Smiths Strawberry Lip Balm. This is a lanolin based balm which acts as a barrier on your lips keeping moisture in. I’ve also heard great things about Bag Balm, and Aquaphor, but I did try Aquaphor and I did not find it as moisturizing as the Smiths.
During the day I also used the Smiths, and other lip balms like Carmex, which actually helped to heal my lips, I went through about 4 tubes of it during my whole Accutane experience (6 months). I also never applied any color cosmetic lip products like lipstick or lip gloss, all they did was dry out my lips and emphasize the constant peeling.
A month and half later after my last dose of Accutane, I now have only slightly dry lips, I still need to apply lip balms more often than normal, but I can use lip products now, and I can get by with a simple lip balm and nothing heavy duty.
As I was on the drug for long and longer the dryness only increased, everywhere. Including the inside of my nose, weird I know, but this isn’t a place that you normally moisturize like your lips or skin. So it gets dry and bleeds int eh same way your lips do. T fix this little problem, it’s a little gross but honestly its not nearly as gross as waking up to a bloody nose. All you need is some Vaseline and some cotton buds. I just take out a small blob of Vaseline and put it on the back of my hand, so I don’t contaminate the whole tub. Then I just use the cotton bud to rub the Vaseline onto the inside of my nose.
Super Dry Facial Skin
Obviously part of what makes Accutane so effective is that it dries out your skin, but when your skin gets so dry that you can’t even apply foundation without your brush getting dead skin caked in the bristles of your brush – and yes this is something that happened to me. Obviously the solution to this is to moisturize, but I thought I’d give you my specific picks that helped me. First of all as a daily moisturizer I used the Kate Sommerville Goat’s Milk moisturizer, and then at night I would use it as well, or if I felt like I needed a bigger moisture boost then I used my Origins Overnight moisturizing mask, which is absolutely amazing. Then to top it all off I would use the Derme Hydrating mist, and then seal everything in with some kind of thermal water spray like Evian
Super Dry Body Skin
Something you guys may not know about me is that I absolutely hate the feeling of lotion on my skin, so this was a constant battle for me through the 6 months. But eventually I did find a system, if you will, that kept my skin smooth and moisturized. I always exfoliated to get rid of the dead skin, then I would use a super moisturizing body wash like something from Dove or Olay, or if you had a body conditioner like Lush’s Turkish Delight, that would work great as well. Then once out of the shower I would moisturize right away just to get it over with. For this I couldn’t stand anything heavier than a typical moisturizer but if you like lotion then go ahead and lay it on thick!
This is something I experienced more post Accutane than I did during Accutane. Thankfully I started with incredibly thick hair, so thick that every summer I have to get it thinned out. If you felt my hair now you still wouldn’t say that it was thin or lacking but if you knew my hair before then you would probably be able to tell a difference, I know I do. Every time I brush my hair or take a shower I’m quite surprised at the amount of hair I’m losing. This side effect is temporary, but if you are concerned and you’d like some products to help, as for over the counter I have been using Hair Fertilizer, which you can find in the ethnic hair section. I’ve also been using the Nioxin 2 Conditioner which is a conditioner for fine or thinning hair you only put on your scalp. You can also do scalp massages multiple times a day to help stimulate blood flow at your roots. And of course if things get really bad there is always Rogain, or I’m sure your dermatologist will have something that they can prescribe you, or tell you to get to help grow back your hair or prevent further loss.
These are all of the major side effects I experienced and if you are experiencing any, please tell your doctor at your monthly visits, even if you’re not sure if it’s a side effect tell them of any changes in your body! And of course I’m not a medical professional, but these are the things that worked for me, and in the best way! If you want to see my before and after pictures – they are pretty impressive- here they are. Until next time . . .